MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number P25P-001X01
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
The site contacted berlin heart inc.(bhi) clinical affairs (ca) on 2025-07-01, to report that the excor blood pump pu valves; 25ml was not fully ejecting.The site stated that they had increased the systolic driving pressure and percent systole with no change in ejection.Bhi ca assisted in patient-related troubleshooting and recommended repositioning the patient and obtaining an echo to evaluate the cannula placement.A chest ct was obtained, and within normal limits.The site changed the patient to the back-up ikus driver, and the poor ejecting continued.A pump change was then performed to rule out pump-related issues.The pump change was performed without incident and the issue was resolved.Per the site contact, once the pump was removed from the patient and visually inspected, the membrane was noted to be "ballooned out on both sides like it was fully ejecting and fully filling at the same time".
 
Additional Manufacturer Narrative
The affected blood pump pu valves; 25 ml in/out; ø 9 mm, sn (b)(6), was in use from 2025-04-18 until the pump was replaced on (b)(6) 2025.The affected pump was returned to the manufacturer on 2025-07-03.The event occurred on 2025-07-01, which is (74 days) after the pump in question was placed on the patient.We have reviewed the production records of the excor blood pump and the pump was produced according to our specification.A detailed investigation report on the blood pump will be provided as soon as it is available.
 
Additional Manufacturer Narrative
The affected pump, sn (b)(6) was used on the patient for 74 days after the pump in question was placed.On the same day of the event, the pump was exchanged and returned to berlin heart for investigation.The device history record (dhr) was reviewed, and no abnormalities were found.During external visual inspection of the returned blood pump a pillow was detected between the membrane layers.The blood pump was then tested for functional performance.The pump reached 40% of its required function, confirming the reported complaint.For internal evaluation, the blood pump was disassembled, and the individual membrane layers were examined.A leakage was detected in the air-side layer of the triple layer membrane, along the rolling radius of the stabilization ring.The leakage was due to the abrasion of the membrane layers, and not by a sharp or pointed object.The cause of the issue is most likely abrasion between the membrane layers.The resulting graphite agglomerate led to increased friction between the membrane layers at certain points, which ultimately caused the air-side layer of the triple-layer membrane to fail.This defect caused an air pillow to form between the membranes, resulting in a reduced delivery volume (incomplete filling and emptying) of the blood pump.Section 16 of the instructions for use (ifu): troubleshooting and correcting faults states that "in case of impaired movement of the blood pump membrane, the possibility of a defective layer of the triple-layer membrane must be considered and the blood pump must be replaced if so." the triple-membrane design allows the user to clearly note a possible membrane failure well before the patient suffers negative consequences to their health.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
odell roberts
9391 grogan's mill road
suite a-6
the woodlands 77380
2818639712
MDR Report Key22565390
Report Number3004582654-2025-00039
Device Sequence Number21168980
Product Code DSQ
UDI-Device Identifier04260090040119
UDI-Public(01)04260090040119(17)270729
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP25P-001X01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/22/2025
Supplement Report FDA Received Date09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age6 YR
Patient SexMale
Patient Weight20 KG